Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 285, NWS Las Vegas, NV

September 4, 2013Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 6:17 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 6:17 PM PDT (01:17 UTC)
Expired
Sep 4, 2013, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3070 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WGUS55 KVEF 050117
FFWVEF
NVC023-050415-
/O.NEW.KVEF.FF.W.0285.130905T0117Z-130905T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 915 PM PDT.

* AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH HEAVY RAIN REDEVELOPING OVER HIGHWAY 375 IN FAR 
  EASTERN NYE COUNTY JUST WEST OF THE LINCOLN COUNTY LINE. THESE 
  STORMS WERE MOVING VERY SLOWLY.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3771 11590 3771 11615 3804 11615 3805 11591

$$

MORGAN
2 follow-up statements
082 
WGUS75 KVEF 050212
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT WED SEP 4 2013

NVC023-050415-
/O.CON.KVEF.FF.W.0285.000000T0000Z-130905T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
712 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
CENTRAL NYE COUNTY...

AT 709 PM PDT...RADAR CONTINUED TO INDICATE THUNDERSTORMS OVER 
HIGHWAY 375 OVER FAR EASTERN NYE COUNTY JUST WEST OF THE LINCOLN 
COUNTY LINE. THE STORMS WERE NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3771 11590 3771 11615 3804 11615 3805 11591

$$

MORGAN
351 
WGUS75 KVEF 050312
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
812 PM PDT WED SEP 4 2013

NVC023-050321-
/O.CAN.KVEF.FF.W.0285.000000T0000Z-130905T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
812 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL NYE
COUNTY...

AT 746 PM PDT...A NEVADA HIGHWAY PATROL OFFICER DRIVING ON HIGHWAY 
375 IN EASTERN NYE COUNTY REPORTED NO PROBLEMS ON THE ROAD. RADAR 
INDICATED RAIN CONTINUING IN THE AREA...BUT IT IS EXPECTED TO END BY 
9 PM. SINCE THE ROAD IS NOT FLOODED AND NOT MUCH ADDITIONAL RAIN IS 
EXPECTED...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3771 11590 3771 11615 3804 11615 3805 11591

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:30 PM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 4, 3:30 PM PDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED SEP 4 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND
EVENING CAN BE EXPECTED THROUGH THE WEEKEND...WITH THE BEST CHANCES
FOR THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO...
CLARK...LINCOLN...AND MOHAVE COUNTIES. TEMPERATURES WILL BE NEAR
NORMAL.
&&

.SHORT TERM...THUNDERSTORMS UNDERWAY ACROSS THE FORECAST AREA AND SO
FAR HAVE BEEN FOCUSED ALONG A BROAD LINE FROM MOHAVE COUNTY AND
STRETCHING ACROSS SOUTHERN SAN BERNARDINO COUNTY....WHICH COINCIDES
WITH THETA-E VALUES AROUND 340K AND HIGHER. EXPECT THIS AREA TO
SWING NORTH AND BE ROUGHLY ALONG INTERSTATE 15 BY LATE
AFTERNOON/EARLY EVENING BEFORE STORMS START TO DISSIPATE DURING THE
EVENING AS THEY LIFT NORTH INTO CENTRAL NYE AND LINCOLN COUNTIES.
THE BEST CHANCE FOR STORMS IMPACTING THE LAS VEGAS VALLEY CURRENTLY
LOOKS TO BE BETWEEN 500PM AND 700PM THIS EVENING. SYNOPTICALLY...AN
UPPER LEVEL LOW OFF THE PAC NW COAST WILL MOVE INLAND AND SLIGHTLY
SOUTH WHICH WILL INCREASE SOUTHWESTERLY FLOW ACROSS THE NW PORTION
OF THE FORECAST AREA AND HELPS SCOUR OUT MOISTURE CURRENTLY IN
PLACE. THEREFORE...HAVE DECREASED CHANCES ACROSS WESTERN SAN
BERNARDINO...INYO...ESMERALDA...AND NYE COUNTIES FROM TOMORROW
ONWARDS...HOWEVER...ENOUGH MOISTURE WILL REMAIN PLACE ACROSS EASTERN
ZONES FOR DAILY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND. TEMPERATURES WILL BE NEAR NORMALS.

THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO STILL REMAINS A WILDCARD FOR
LATE THIS WEEKEND / EARLY NEXT WEEK...WITH THUNDERSTORM COVERAGE
POTENTIALLY INCREASING AS EARLY AS SUNDAY ACROSS MOHAVE...CLARK...
LINCOLN AND SOUTHEAST CALIFORNIA. FAR WESTERN PARTS OF THE AREA ARE
NOT ANTICIPATED TO BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND
STABLE.

LIKE THE PREVIOUS SHIFT...DID NOT SEE THE NEED FOR ANY FIRE WEATHER
HEADLINES WIND SPEEDS AND RH LEVELS LOOK TO REMAIN LARGELY BELOW
THRESHOLDS.
&&

.AVIATION...FOR MCCARRAN...INCREASED SOUTHERLY WINDS  04Z THIS
EVENING WITH THUNDERSTORMS MOVING IN FROM THE SOUTH. THE BEST CHANCE
FOR THUNDERSTORMS ON SITE WILL BE BETWEEN 00Z AND 02Z TODAY. WINDS
WILL SETTLE INTO A SOUTHWESTERLY DIRECTION BY LATE THIS EVENING AND
REMAIN OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDELY SCATTERED TO SCATTERED SHOWERS EXPECTED
THROUGH EARLY THIS EVENING AND AGAIN TOMORROW AFTERNOON...HOWEVER...
DECREASED COVERAGE IS LIKELY FROM BAKER CA AND WEST TOMORROW.
OUTSIDE OF STORMS...WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC
Local storm report, Sep 4, 5:13 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      11 NNE CHLORIDE         35.53N 114.08W
09/04/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTS VEHICLE STUCK IN WASH ON
            STOCKTON HILL ROAD AT APPROX. MILE POST 30. VEHICLE DID
            START FLOATING DOWN WASH BUT PEOPLE WERE ABLE TO EXIT
            VEHICLE IN TIME.

&&

CSTUMPF
Local storm report, Sep 4, 5:22 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      5 E SEARCHLIGHT         35.48N 114.82W
09/04/2013                   CLARK              NV   PARK/FOREST SRVC

            PARK SERVICE RANGER REPORTS FLOODING ALONG COTTONWOOD
            COVE RD. MULTIPLE LOW WATER CROSSINGS ARE FILLED WITH
            SWIFT MOVING WATER.

&&

CSTUMPF
Local storm report, Sep 4, 5:40 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      10 NE DOLAN SPRINGS     35.72N 114.15W
09/04/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH HAS CLOSED PIERCE FERRY ROAD AT
            MILE POST 17 DUE TO FLOODING.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:10 PM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 4, 5:28 PM PDTFlash Flood WarningVEFClark3 hr
Sep 4, 5:29 PM PDTAreal Flood AdvisoryVEFClark, Lincoln2 hr
Sep 4, 5:45 PM PDTFlash Flood WarningVEFClark2 hr
Sep 4, 6:54 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Sep 4, 7:00 PM PDTAreal Flood AdvisoryVEFLincoln90 min

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.